Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 152, NWS Raleigh, NC

July 13, 2003Alamance County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2003, 8:25 PM EDT for Alamance County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 8:25 PM EDT (00:25 UTC)
Expired
Jul 13, 2003, 9:00 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Alamance County, NC

The radar

The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1291 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS52 KRAH 140025
SVRRAH
NCC001-140100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
824 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMANCE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 900 PM EDT

* AT 824 PM EDT...WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF ELON COLLEGE...OR ABOUT 8 MILES WEST OF
  BURLINGTON...MOVING EAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH ARE
  LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  ALAMANCE...BURLINGTON
  GRAHAM

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3610 7931 3607 7925 3602 7925 3585 7936
          3593 7954 3615 7954

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:10 PM EDT, 7 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 1:10 PM EDT, 7 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
110 PM EDT SUN JUL 13 2003

CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY
HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE
HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE
AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY
POPS THIS AFTERNOON.

MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY
CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING
TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND
TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW
NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL
CONTINUE CHANCE POPS.

WEDNESDAY ON...

WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS
NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST
...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES
NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL
CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED.

.RAH...NONE.

MLM/JWC
Hazardous weather outlook, Jul 13, 5:20 AM EDT, 15 hours 5 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
520 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS
MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS
ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL
NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES
ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME.
MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER
THIS AFTERNOON INTO TONIGHT.

RA

In the hours before

Special weather statement, Jul 13, 5:30 PM EDT, 2 hours 55 minutes before
NCZ088-089-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
530 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN CUMBERLAND AND
SAMPSON COUNTIES THROUGH 630 PM EDT...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 18 MILES
SOUTHWEST OF ROSEBORO...OR ABOUT 18 MILES SOUTH OF FAYETTEVILLE...
MOVING EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...BUSHY LAKE...GARLAND
AND ROSEBORO.

GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL
AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS
WILL RESULT IN FLOODING OF ROADSIDE DITCHES AND POOR DRAINAGE AREAS.

WSS
Special weather statement, Jul 13, 5:32 PM EDT, 2 hours 53 minutes before
NCZ008>010-024-025-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
532 PM EDT SUN JUL 13 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN FROM HILLSBOROUGH THROUGH
DURHAM... AND OXFORD...

AT 530 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS WITH
VERY HEAVY RAINFALL EXTENDING FROM EAST CENTRAL ORANGE COUNTY
EAST ACROSS THE CITY OF DURHAM TO NEAR OXFORD IN GRANVILLE COUNTY.
RAINFALL RATES IN EXCESS OF 1.5 INCHES WILL LIKELY OCCUR IN THESE
AREAS BETWEEN 530 PM AND 615 PM AS THE STORMS SLOWLY DRIFT NORTHEAST
AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...HILLSBOROUGH...
BAHAMA...ROUGEMONT...DURHAM... BUTNER...STEM AND OXFORD.

IN ADDITION TO THE HEAVY RAINFALL... GUSTY WINDS UP OF 40 MPH...
VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR
FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT
Special weather statement, Jul 13, 5:52 PM EDT, 2 hours 33 minutes before
NCZ022-023-132245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
552 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER GREENSBORO AND
BURLINGTON...

AT 550 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GREENSBORO AND BURLINGTON... MOVING SLOWLY NORTHEAST AT 10 MPH.
THESE STORMS WILL PRODUCE VERY HEAVY RAIN AND OCCASIONAL LIGHTNING
FROM CENTRAL GUILFORD TO CENTRAL ALAMANCE COUNTIES THROUGH 630 PM.
RAINFALL AMOUNTS OF 1.5 TO 2 INCHES WILL LIKELY OCCUR BETWEEN 550 PM
AND 650 PM IN THESE AREAS.

IN ADDITION... GUSTY WINDS UP OF 35 MPH WILL OCCUR WITH THESE
STORMS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.
MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.

BADGETT
Local storm report, Jul 13, 6:49 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
649 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GARLAND                   NC   WIND DAMAGE
07/13/03   SAMPSON                        TREES DOWN AROUND GARLAND.
                                          TIME APPROXIMATE.

WSS
Local storm report, Jul 13, 7:01 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
701 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0656 PM    3 S SW SUMMERFIELD        NC   .88 INCH HAIL
07/13/03   GUILFORD                       REPORTED BY SEVERAL STOMR
                                          SPOTTERS IN THE SUMMERFIELD
                                          AREA AND ON THE FAR
                                          NORTHWEST SIDE OF
                                          GREENSBORO. RELAYED VIA
                                          TRIAD SKYWARN

WSS
Local storm report, Jul 13, 8:24 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
824 PM EDT SUN JUL 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GARLAND                   NC   WIND DAMAGE
07/13/03   SAMPSON                        SEVERAL TREES DOWN BETWEEN
                                          ROSEBORO AND GARLAND IN THE
                                          MCDANIELS AREA.

0815 PM    5 E GREENSBORO            NC   WIND DAMAGE
07/13/03   GUILFORD                       TREES AND UTILITY POLES
                                          DOWN ACROSS AT SEDALIA ROAD
                                          AT HIGHWAY 70.

BL

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:04 PM EDTSevere Thunderstorm WarningRAHGuilford26 min
Jul 13, 8:31 PM EDTSevere Thunderstorm WarningRAHGuilford44 min
Jul 13, 10:22 PM EDTFlash Flood WarningRAHAlamance, Orange3 hr
Jul 14, 4:57 PM EDTFlash Flood WarningRAHCumberland3 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.